Hail, Cheyenne
- When
- June 1, 12:00 PM MST
- Where
- Cheyenne County, 6.22 mi N of Wild Horse
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.910, -103.000
A few clusters of thunderstorms developed over Kit Carson and Cheyenne counties during the afternoon and moved east and southeast. Several reports of penny to quarter size hail were received from spotters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A few clusters of thunderstorms developed over Kit Carson and Cheyenne counties during the afternoon and moved east and southeast. Several reports of penny to quarter size hail were received from spotters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 1, 11:14 AM MST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1214 PM MDT SUN JUN 1 2014 .UPDATE... ISSUED AT 1112 AM MDT SUN JUN 1 2014 UPDATED FORECAST FOR TODAY TO REFLECT THE LATEST MODEL DATA AND OBSERVATIONS. BIGGEST CHANGE FROM YESTERDAY IS MODELS HAVE SPED UP THE PASSAGE OF THE SURFACE TROUGH FOR THIS AFTERNOON. CURRENTLY AM THINKING STORMS WILL FORM ALONG AND AHEAD OF A SURFACE TROUGH OF LOW PRESSURE CURRENTLY MOVING INTO WESTERN KIT CARSON AND YUMA COUNTIES. WITH BROAD LIFT AHEAD OF THE SURFACE TROUGH AND VERY LITTLE CINH EARLY THIS AFTERNOON KEEPING STORMS FROM DEVELOPING...ANTICIPATE STORMS TO DEVELOP SPORADICALLY AHEAD OF THE SURFACE TROUGH THEN MERGE INTO ONE OR MORE CLUSTERS BY LATE AFTERNOON. THE SURFACE TROUGH WILL MOVE EAST AND SOUTHEAST THROUGH THE AREA THIS AFTERNOON...WITH STORM COVERAGE INCREASING AHEAD OF IT. 700-300MB FRONTOGENESIS DEVELOPS OVER THE EAST HALF OF THE AREA THIS AFTERNOON WHICH WILL FURTHER AID STORM DEVELOPMENT. MEANWHILE DRIER 850MB AIR MOVES OVER WESTERN CHEYENNE...KIT CARSON AND GREELEY COUNTIES THIS AFTERNOON WHICH WILL LIMIT STORM POTENTIAL THERE. THE SEVERE WEATHER THREAT WILL START THIS AFTERNOON THROUGH EARLY EVENING. PRIMARY HAZARDS WILL BE VERY LARGE HAIL UP TO TENNIS BALL SIZE AND LOCALLY HEAVY RAINFALL DUE TO TRAINING THUNDERSTORMS. A SECONDARY THREAT WILL BE SEVERE WIND GUSTS WITH ANY STORMS THAT DEVELOP AS WELL AS THE POSSIBILITY OF A TORNADO. FOR MORE SPECIFIC INFORMATION REGARDING THE LOCATION AND TIMING OF THE SEVERE WEATHER THREATS CONSULT THE HAZARDOUS WEATHER OUTLOOK. && .SHORT TERM...(TODAY THROUGH TUESDAY NIGHT) ISSUED AT 238 AM MDT SUN JUN 1 2014 LATEST WV IMAGERY AND RAP H5 ANALYSIS SHOWS SW FLOW STILL IN PACE ACROSS THE CENTRAL ROCKIES EXTENDING NORTHWEST INTO THE NORTHERN PLAINS AND NORTHERN GREAT LAKES REGION. A SERIES OF A WEAK SHORTWAVE TROUGH IS CURRENTLY MOVING THROUGH WESTERN KS WITH A LONG FETCH OF PACIFIC MOISTURE STREAMING NORTHWEST WITHIN THE MEAN SW FLOW. AT THE SURFACE LOW PRESSURE WITH A MEAN SURFACE TROUGH AXIS ARE IN PLACE ACROSS EASTER COLORADO WITH A SECONDARY TROUGH AXIS EXTENDING SOUTH EAST ACROSS OUR CWA. ISOLATED TO SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THIS TROUGH AXIS AND ARE CURRENTLY PROGRESSING EASTWARD. THERE IS MARGINAL ELEVATED CAPE IN PLACE AND BULK EFFECTIVE SHEER AROUND 35-45KT...SO A FEW STRONGER STORMS CANT BE RULED OUT LATE TONIGHT...THOUGH OVERALL SEVERE THREAT THIS FAR NORTH IS NOT GREAT EARLY THIS MORNING. MAIN CONCERN FOR TODAY CONTINUES TO BE ELEVATED SEVERE THREAT ACROSS THE EASTERN PART OF OUR CWA AS A STRONGER SHORTWAVE TROUGH DEEPENS OVER WESTERN KS AND A COLD FRONT DROPS SOUTH OVER OUR CWA TONIGHT. THERE IS A DECENT AMOUNT OF SPREAD ON THE EVOLUTION OF THE SURFACE PATTERN WHICH WILL IMPACT INITIATION AND BEST AXIS OF SHEER/INSTABILITY...ALONG WITH THE STRENGTH OF WINDS. FOR NOW IT DOES APPEAR MOST GUIDANCE IS BACKING OFF ON WINDS FROM YESTERDAY...SO NO WIND ADVISORY I CURRENT PLANNED IN OUR SOUTHEAST. ECMWF/NAM BOTH SHOW TROUGH AXIS DEEPENING JUST FAR ENOUGH WEST TO ALLOW FOR SEVERE THUNDERSTORM DEVELOPMENT BY EARLY THIS AFTERNOON AS FAR WEST AT THE HIGHWAY 25/HIGHWAY 83 CORRIDORS. GFS HAS A MUCH SMALLER WINDOW OF OPPORTUNITY AS IT SHIFTS THE TROUGH FURTHER EAST MUCH QUICKER...SHUNTING THE THUNDERSTORM ACTIVITY EAST AND SOUTH OF OUR CWA. FOR CONSISTENCY SAKE...AND HIGHER CONFIDENCE IN NAM/ECMWF SOLUTIONS HAVE ONLY MADE MINOR CHANGES TO PREVIOUS FORECAST KEEPING HIGHER POPS IN PLACE THIS AFTERNOON/EVENING AND LEFT SEVERE MENTION AND HEAVY RAIN MENTION. WITH THE TROUGH FURTHER EAST WE SHOULD SEE POTENTIAL FOR GOOD CAPE/SHEER PROFILES FAVORABLE FOR SUPERCELL DEVELOPMENT EVENTUALLY FORMING INTO A SQUALL LINE OR THUNDERSTORM CLUSTER OVER OUR FAR EAST (OR OUTSIDE OUR CWA TO THE EAST/SOUTHEAST). THE REST OF THE SHORT TERM CONTINUES TO BE SOMEWHAT ACTIVE OVER PARTS OF OUR CWA...THOUGH WITH A SHIFT TO SLIGHTLY MORE WESTERLY FLOW PLACING BETTER COVERAGE/CHANCES IN OUR NORTHERN CWA. CONFIDENCE IS LOW ON STATIONARY/WARM FRONT POSITIONS THROUGH TUESDAY AS THIS WILL NOT ONLY IMPACT DAYTIME TEMPS AND THUNDERSTORM COVERAGE...BUT ALSO POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS IN OUR CWA. GFS IS MUCH FURTHER NORTH...AND IF THIS PANS OUT THE MAJORITY OF OUR CWA MAY REMAIN DRY MONDAY NIGHT THROUGH TUESDAY...AND HIGHS TUESDAY ACROSS THE CWA COULD APPROACH 100F. IF THE FRONT IS FURTHER SOUTH WE COULD SE A LARGE TEMP SPREAD TUESDAY FROM LOW 80S IN THE NORTH (MCCOOK) TO 100F IN THE SOUTH (TRIBUNE). NAM/GEM/ECMWF FAVOR THIS SOLUTION...SO FOR NOW I LEANED MORE TOWARDS A CONSERVATIVE BLEND FAVORING THIS LARGER SPREAD RATHER THAN THE WARMER GFS SOLUTION. .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 238 AM MDT SUN JUN 1 2014 AN ACTIVE WEATHER PATTERN PERSISTS THROUGH NEXT WEEK AND INTO THE WEEKEND AS WE REACH THE CLIMATOLOGICAL PEAK FOR PRECIP EVENTS OF A HALF INCH OR GREATER AT GLD. OVERALL GREAT CHANCES FOR PRECIP EACH DAY WITH NEAR TO BELOW NORMAL TEMPS DUE A FRONTAL PASSAGE EARLIER IN THE WEEK. ON THE SYNOPTIC SCALE THE PATTERN IS FAIRLY PROGRESSIVE ALLOWING FOR A NUMBER OF QUICK DISTURBANCES TO MOVE ACROSS THE CENTRAL CONUS. HARD TO PIN DOWN THE EXACT TIMING AS MID-LEVEL SHORTWAVES MOVE ACROSS AND SURFACE BOUNDARIES DEVELOP...BUT AM CONFIDENT THAT WE WILL SEE SHOWERS/STORMS MOST DAYS. EASTERLY FLOW AT MID LEVELS WILL PROVIDE FOR AMPLE MOISTURE FOR SHOWERS/STORMS IN THE POST-FRONTAL ENVIRONMENT. BEST CHANCES FOR RAINFALL AT THIS POINT LOOK TO BE FRIDAY AFTERNOON INTO SATURDAY. PWAT VALUES OF OVER AN INCH AND SLOW STORM MOTION VALUE WILL BE FAVORABLE FOR LOCALLY HEAVY RAINFALL DURING THIS PERIOD. THERE DOES EXIST FOR SOME POTENTIAL OF SEVERE WEATHER EACH DAY...BUT AT THIS POINT DO NOT FEEL STRONGLY ENOUGH TO PIN POINT ANY DAY IN PARTICULAR DUE TO THE PROGRESSIVE NATURE OF THE PATTERN. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1157 AM MDT SUN JUN 1 2014 VFR TO MVFR CONDITIONS FORECAST FOR THE 18Z TAFS. SOUTHERLY WINDS WILL GRADUALLY TURN TO THE WEST AND NORTH THIS AFTERNOON AND EVENING. TIMING THE START OF THUNDERSTORMS IS RATHER DIFFICULT GIVEN THEY WILL INITIALLY BE FAIRLY SCATTERED. INCLUDED A VCTS MENTION AS A RESULT. KGLD WILL BE ON THE FAR WEST EDGE OF THE SEVERE WEATHER BUT KMCK COULD BE IN THE MUCH BETTER PLACEMENT. WILL NOT PLACE A MENTION OF STRONG TO SEVERE WIND GUSTS IN THE TAF AT THIS TIME DUE TO LOW CONFIDENCE THE STRONGEST WINDS WILL MOVE OVER THE SITE. HOWEVER WILL AMEND THE TAF AS NEEDED. OVERNIGHT THE COOLER AIR BEHIND THE FRONT COMBINED WITH MOIST LOW LEVEL AIR BEHIND THE FRONT WILL ALLOW FOR STRATUS TO MOVE OVER THE TAF SITES. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...DR LONG TERM...JJM AVIATION...JTL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1032 AM MDT SUN JUN 1 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021500- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1032 AM MDT SUN JUN 1 2014 /1132 AM CDT SUN JUN 1 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON OVER THE TRI-STATE AREA. THUNDERSTORM COVERAGE WILL INCREASE THROUGH THE AFTERNOON AND INTO THE EVENING...MAINLY EAST OF THE COLORADO BORDER. A COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTH EARLY THIS EVENING. THUNDERSTORMS WILL DWINDLE BEHIND THE FRONT FROM NORTHWEST TO SOUTHEAST...WITH MOST OF THE STORM ACTIVITY EAST OF THE AREA BY OR SHORTLY AFTER MIDNIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL UP TO TENNIS BALL SIZE EAST OF THE COLORADO BORDER AND NORTH OF HIGHWAY 40 THROUGH EARLY EVENING. THE OTHER PRIMARY THREAT WILL BE LOCALLY HEAVY RAINFALL MAINLY EAST OF HIGHWAY 25 EARLY THIS AFTERNOON THEN SHIFTING SOUTH OF I-70 BY LATE AFTERNOON INTO EARLY EVENING. A TORNADO CANNOT BE RULED OUT EAST OF HIGHWAY 25 THIS AFTERNOON...BUT TORNADO DEVELOPMENT WILL BECOME LESS LIKELY AS THE AFTERNOON PROGRESSES. SEVERE WINDS WILL BE POSSIBLE WITH ANY STORM THAT DEVELOPS EAST OF THE COLORADO BORDER THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE MONDAY THROUGH SATURDAY OVER PARTS OF THE TRI STATE REGION...WITH SEVERE THUNDERSTORMS POSSIBLE EACH DAY. CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE FOR THE AREA TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING PRIMARILY EAST OF THE COLORADO BORDER. SEVERE WEATHER REPORTS ARE APPRECIATED BY PHONE OR THROUGH FACEBOOK AND TWITTER. JTL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 914 AM MDT SUN JUN 1 2014 NEZ080-081-011530- HITCHCOCK-RED WILLOW- 1014 AM CDT SUN JUN 1 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED WILLOW COUNTY IN SOUTHWEST NEBRASKA... AT 1013 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF CULBERTSON...MOVING NORTHEAST AT 45 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 4017 10070 4028 10089 4035 10082 4035 10052 TIME...MOT...LOC 1514Z 216DEG 38KT 4030 10072 THEDE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1203 PM MDT SUN JUN 1 2014
NEZ081-011815-
RED WILLOW-
103 PM CDT SUN JUN 1 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEAST RED WILLOW COUNTY IN SOUTHWEST
NEBRASKA...
AT 1259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR INDIANOLA...MOVING
NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4035 10019 4029 10019 4018 10044 4033 10057
4036 10052 4035 10020
TIME...MOT...LOC 1803Z 237DEG 28KT 4031 10040
LUNDQUISTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 110 PM CDT SUN JUN 1 2014 KSZ016-011830- GRAHAM- 110 PM CDT SUN JUN 1 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST GRAHAM COUNTY IN NORTHWEST KANSAS... AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8 MILES SOUTH OF HILL CITY... MOVING EAST AT 40 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3916 9984 3933 9991 3942 9960 3921 9960 TIME...MOT...LOC 1810Z 253DEG 36KT 3927 9976 LUNDQUIST
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1241 PM MDT SUN JUN 1 2014
KSZ004-011900-
NORTON-
141 PM CDT SUN JUN 1 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN NORTON COUNTY IN NORTHWEST KANSAS...
AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 8
MILES NORTH OF NORTON TO EDMOND...MOVING NORTHEAST AT 45 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3956 9982 3957 9986 3999 10001 4001 9998
4001 9963 4000 9962 3966 9962
TIME...MOT...LOC 1839Z 238DEG 38KT 3995 9988 3968 9978
LUNDQUISTThe Pueblo radar (KPUX), 114 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
3 hail. Local standard time, as filed.
Hail was mostly pea to penny size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528013, 528014, 528015.